Alert archive / Missouri / Winter Storm Watches in 2015

Winter Storm Watch 3, NWS Kansas City, MO

December 26, 201522 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this winter storm watch at Dec 26, 2015, 2:02 PM CST for 22 counties in Missouri; 7 counties in Kansas. It took effect at Dec 27, 2015, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 26, 2015, 2:02 PM CST (20:02 UTC)
In effect from
Dec 27, 2015, 6:00 PM CST
Expired
Dec 27, 2015, 4:45 AM CST
In force
Issued by
NWS Kansas City, MO
All 29 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Jackson County, MO, Livingston County, MO, Mercer County, MO, Nodaway County, MO, Platte County, MO, Putnam County, MO, Ray County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this winter storm watch went out at Dec 26, 11:53 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 26, 11:53 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1153 AM CST SAT DEC 26 2015

.SHORT TERM...(Today through Monday)
Issued at 348 AM CST SAT DEC 26 2015

While much of the Lwr Missouri Valley escaped serious wx concerns before
the Christmas holiday...the same cannot be said for travel home this
weekend as a major winter storm system continues to develop across
the Desert Southwest this AM. Latest water vapor shows a deep
positively-tilted trough digging into northwestern Mexico this
morning...with a well-established eastern Pacific moisture feed
extending into the the Central Plains and upper Midwest. Along the
surface...a cold front now analyzed from central Nebraska northeast
into northern Minnesota will continue to descend upon our region
today as strong high pressure moves east across the Canadian Prairie
provinces. The combination of increasing isentropic ascent along
with the passing of initial shortwave energy...will set the stage for
developing shwrs and possibly an elevated thunderstorm or two across
southern portions of the fcst area later today. Fortunately...sfc
temps will remain above freezing which will yield no winter wx
hazards through the daylight hrs.

Cold air advection will continue to increase overnight as sfc ridging
nudges in from the north. While shallow cold air continues to move
south along the surface...warm air advection will create a warm
wedge aloft which should result in a light FZRA threat across
northwestern MO and far northeastern KS. Fortunately QPF values will
remain very light overnight so only a minimal icing threat is
expected at this time. Will allow dayshift one more look at 12z
guidance to decide whether any winter headlines will be needed to
account for this activity.

With low pressure expected to eject out over the Southern Plains on
Sunday...expect brisk northeast winds as boundary layer cold air
deepens with time. Fcst models remain in large disagreement on
overall fcst track of main sfc and associated 850 mb lows as they
track northeast through the day on Monday. The NAM remains the
furthest northwestward solution, while the GFS and Canadian are
decidedly further to the south east (just north of the I-44
corridor). The ECMWF of course in in-between...however it shows a
fair amount of warm air moving northwest into our region out in
advance of main sfc low. As a result...main threat for heavy show
remains centered along and west of the I-35 corridor where several
inches of new snow will be possible from Monday into Monday night.
Elsewhere...depth of warm air aloft will drastically limit snowfall
potential despite chilly temps along the immediate surface. With main
threats for accumulating snow likely holding off until Monday...felt
it was a tad too early to hoist any winter wx flags...especially
considering how models continue to disagree disagree on a final
solution. What does appear to be a valid concern however will be the
heavy rain potential mainly along and south of Interstate 70. Current
fcst calls for over 5" across our far southern counties with a pretty
drastic gradient the further north one goes. Considering convective
rainfall rates will remain well south of our fcst area...have no
plans to expand the flash flood watch further north at this time.
Again, later shifts can reevaluate with newer model guidance once it
arrives. To sum up our expectations...highest snowfall totals (maybe
up to 6") expected along and north of I-35 primarily in northwest MO.
Warm air aloft to the south of I-35 will drastically reduce snowfall
potential...however some accumulation will be possible on backside of
sfc low after it passes off to our east on Monday. This delayed
snowfall may amount to 1-2" in the greater KC area...however this
fcst remains very uncertain due to poor model performance up to this
point.

.LONG TERM...(Tuesday through Friday)
Issued at 348 AM CST SAT DEC 26 2015

For Tuesday through the end of the week, into the new year, the
weather will be cold. Words not often mentioned thus far this
winter. In the wake of the compact cutoff low, that will bring us
some wintry weather Monday, cold air will sweep south into the base
of the larger mean trough that will still be prevailing across the
western 2/3's of the CONUS. This will provide the region with a shot
of cold air that has been hard to come by so far this season.
NAM/GFS/ECMWF all point 850mb temperatures dropping into the
negative single digits for the later half of the week. This will
result in a run of winter like temperatures for a change, with
afternoon highs ranging through the 20s into the lower 30s and
overnight lows dropping into the teens.

With consistently cold temperatures on tap this next work week the
only issue to watch for will be the potential for snow Tuesday night
into Wednesday. A shortwave trough, that will be kicker for the
cutoff low, will quickly shift through the Plains during the middle
of the week. Moisture may be a little on the low side given how much
might be carved away with the leading cutoff low Monday, but the
strong southwest jet should be able to bring sufficient moisture
north again for some light precipitation possibly Tuesday night into
Wednesday. Given thermodynamic profiles, and the general synoptic
scale trough in place mid-week, going with a all snow forecast for
precipitation type. Otherwise, while it's a bit far out for
forecasting accumulations, the quick nature of the shortwave trough
should limit any accumulations to a couple inches or less.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1137 AM CST SAT DEC 26 2015

IFR and MVFR cigs and/or vsby will continue through the prevailing
period. A strong storm system will be moving up out of the Southern
Plains with convection developing out ahead of it. Precipitation is
currently moving northward into SE KS and southern MO. Southern
terminals are expected to see rain developing by 19-20Z with
northern terminals seeing development an hr or two later. Light rain
is expected to continue through much of the period with the exception
of STj...who may see chances dropping off by tomorrow morning. A
tight gradient of between rain and no rain is likely, and there is
still some uncertainty as to where this band will set-up. The other
weather element that may be a concern during the early morning hours
will be the potential for light freezing drizzle. Given the
uncertainty of the entire system, have left out mention for now and
will let next shift take a look.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Monday afternoon for KSZ060.

MO...Flash Flood Watch through Monday afternoon for MOZ033-040-
     043>046-053-054.

&&

SHORT TERM...32
LONG TERM...Cutter
AVIATION...PMM
Hazardous weather outlook, Dec 26, 12:32 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 PM CST SAT DEC 26 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271845-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1232 PM CST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 PATCHY FREEZING DRIZZLE OR RAIN IS POSSIBLE ACROSS FAR NORTHWESTERN
 MISSOURI TONIGHT. A LIGHT GLAZING OF ICE WILL BE POSSIBLE ON
 ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF HEAVY RAIN SUNDAY AND MONDAY WILL RESULT IN RIVER
FLOODING AND ISOLATED AREAS OF FLASH FLOODING GENERALLY SOUTH OF THE
I-70 CORRIDOR. ACCUMULATING SNOWFALL IS LIKELY MONDAY...WITH THE
HEAVIEST SNOWS EXPECTED ALONG AND NORTH OF I-35.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 1:26 PM CSTRiver Flood WarningEAXCass, Henry, Johnson4 days
Dec 26, 1:26 PM CSTRiver Flood WarningEAXJohnson, Pettis4 days
Dec 26, 1:26 PM CSTRiver Flood WarningEAXCooper, Saline7 days
Dec 26, 1:32 PM CSTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
Dec 26, 1:32 PM CSTRiver Flood WarningEAXCooper3 days
Dec 26, 1:32 PM CSTRiver Flood WarningEAXCarroll, Chariton, Saline4 days
Dec 26, 1:32 PM CSTRiver Flood WarningEAXCooper, Howard5 days
Dec 26, 1:32 PM CSTRiver Flood WarningEAXCooper4 days
Dec 26, 1:32 PM CSTRiver Flood WarningEAXBates, Cass, Henry5 days
Dec 26, 1:32 PM CSTRiver Flood WarningEAXCarroll4 days

Nearby

Winter Storm Watches in Missouri, 2015Winter Storm Watches in Kansas, 2015Every winter storm watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.